Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 6, 2017, 1:50 AM EDT for Keweenaw County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 1:50 AM EDT (05:50 UTC)
- Expired
- Jul 6, 2017, 2:15 AM EDT
- In force
- 25 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Keweenaw County, MI
The radar
The Marquette radar (KMQT), 92 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.8 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279
WUUS53 KMQT 060550
SVRMQT
MIC083-060615-
/O.NEW.KMQT.SV.W.0039.170706T0550Z-170706T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
150 AM EDT THU JUL 6 2017
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Keweenaw County in western Upper Michigan...
* Until 215 AM EDT
* At 149 AM EDT, a severe thunderstorm was located near Lac La Belle,
or 8 miles south of Eagle Harbor, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bete Grise, Lac La Belle, Delaware, Gratiot Lake and Betsy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4733 8776 4732 8784 4727 8789 4719 8807
4730 8827 4747 8808
TIME...MOT...LOC 0549Z 303DEG 24KT 4733 8811
HAIL...1.00IN
WIND...60MPH
$$
JVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:37 AM EDT, 13 minutes earlier.
Area forecast discussion, Jul 6, 1:37 AM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Marquette MI 137 AM EDT Thu Jul 6 2017 .SHORT TERM...(This evening through Thursday) Issued at 438 PM EDT WED JUL 5 2017 WV imagery and RAP analysis indicated a prominent mid/upper level ridge over the cntrl/srn Rockies and a srn stream trough over MO leaving mainly zonal flow through the nrn CONUS and srn Canada. Mid/high clouds leftover from the the MCS this morning remained over Upper Michigan with the more signifcant convection well to the south over srn WI where MLCAPE values were over 2k J/Kg. At the surface, ssw flow prevailed between high pres over the ern Great Lakes and a trough from west of James Bay into nw MN. This has helped push temps into the lower 80s (west half) with dewpoints in the mid 60s. Tonight, with SBCAPE values into the 1000-1500 J/Kg range this afternoon and some weak boundaries off of the Great Lakes or from differential heating near the area of clouds, some isold/ shra/tsra may develop late this afternoon into this evening. However, the short range high res models do not show any clear signals for a more signficant area of shra/tsra through most of tonight. Given the amount of instability and shear (0-6km 20-25 knots), any storms that develop may produce some gusty winds or small hail but are not expected to become svere. Thursday, shrtwvs upstream over srn Saskatchewan or srn Manitoba were relatively weak. However, as the trough moves closer and the low level jet strengthens from the ern Dakotas into MN additional areas of tsra or an MCS are likely to develop that again should slide ese toward the cwa toward daybreak. Although the shra/tsra may again weaken, expect a better chance of pcpn with the trough moving through the area and greater instability already in place. With 0- 6km shear values closer to 40 knots and MUCAPE values to at least 2k J/Kg, a few severe storms will also be possible with potential for damaging winds and small hail. If the morning convection pushes the boundary more quickly to the se the greater shra/tsra coverage and higher severe risk would be mainly over the se half. .LONG TERM...(Thursday night through Wednesday) Issued at 247 PM EDT WED JUL 5 2017 Long term guidance continues to advertise a persistent large-scale pattern of ridging across the western CONUS and a broad mid-level low over eastern Canada well into next week. With this pattern, there will be several chances for scattered showers and some thunderstorms with several weak troughs rounding the larger eastern low. Determining timing is quite difficult with this set-up, so will focus on a couple of better opportunities to see precip. Otherwise, temperatures will vary a decent bit by mid-summer standards, with the coolest conditions expected on Friday and warmest conditions expected toward the middle of next week. Thursday night into Friday: Ongoing convection is expected across mainly the central and eastern CWA at the start of the period. Some of this convection may be severe during the evening hours if initial convection in the late afternoon remains organized. The primary threat would be strong winds from organized bowing multi-cell clusters by mid-evening. Activity will quickly end from NW to SE through the night as the trough and associated surface front clear the CWA. A secondary trough shifting southward across the CWA Friday afternoon may generate a some diurnally enhanced showers in the afternoon. Though instability will be limited, low freezing levels around 8kft could support small hail in any stronger showers/isolated storms across the south-central. Saturday afternoon through Sunday evening: A stronger trough embedded in the large-scale flow will track SE across the CWA Saturday night. However, modest shear and MLCape would support strong to marginally severe storms in the afternoon and evening conditional upon development along lake breeze boundaries south- central. With limited instability outside of peak heating, only scattered showers and possibly a few thunderstorms would be expected with the trough passage Saturday night. Sunday afternoon may end up being a repeat of Saturday afternoon, mainly across the southeast half, if enough clearing occurs post-trough. Again, only modest shear and instability would be present, with any activity remaining focused to lake breezes. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 129 AM EDT THU JUL 6 2017 Mainly VFR conditions are expected through the forecast period. Showers become likely at IWD and CMX with a chance of thunderstorms around or just aft 12z Thu morning as a cold front approaches the area. Showers and isolated t-storms then spread east toward SAW around 15z. Mentioned shra in TAFs but only mentioned VCTS for IWD and CMX where confidence was higher for thunder. Conditions could briefly lower to MVFR or IFR at TAF sites in heavier rain shower or possible t-storm. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 438 PM EDT WED JUL 5 2017 Wind conditions across the lake should remain tranquil through the forecast period with winds staying below 20 knots. With dewpoints surging into the 60s through Thursday and the prospects of scattered convection that might move out of the lake...areas of fog will likely develop and persist through much of Thursday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JLB LONG TERM...Kluber AVIATION...Voss MARINE...JLB
Hazardous weather outlook, Jul 5, 3:45 PM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 345 PM EDT Wed Jul 5 2017 MIZ001>007-009>014-084-085-061000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 345 PM EDT Wed Jul 5 2017 /245 PM CDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible tonight. A few storms may contain hail and strong wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Thursday and Thursday evening. Some storms may be severe, with large hail and damaging wind. A few thunderstorms are possible across mainly south-central Upper Michigan Friday afternoon, and again Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the Marquette National Weather Service. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-061000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 345 PM EDT Wed Jul 5 2017 /245 PM CDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible tonight. A few storms may contain hail and strong wind. Patchy dense fog may develop tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Thursday and Thursday evening. Some storms may be severe, with large hail and damaging wind. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-061000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 345 PM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible tonight. A few storms may contain hail and strong wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Thursday and Thursday evening. Some storms may be severe, with large hail and damaging wind. A few thunderstorms are possible Friday afternoon, and again Sunday afternoon. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Kluber
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:59 AM EDT | Special Marine Warning | MQT | 91 min | |
| Jul 6, 4:35 AM EDT | Special Marine Warning | MQT | 85 min | |
| Jul 6, 6:03 AM EDT | Special Weather Statement | MQT | Alger | 27 min |
| Jul 6, 6:27 AM EDT | Special Weather Statement | MQT | Luce | 33 min |
| Jul 6, 7:19 AM EDT | Special Weather Statement | MQT | Gogebic | 26 min |
| Jul 6, 7:26 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 49 min |
| Jul 6, 8:23 AM EDT | Special Weather Statement | MQT | Ontonagon | 37 min |
| Jul 6, 8:46 AM EDT | Special Weather Statement | MQT | Menominee | 44 min |
| Jul 6, 8:54 AM EDT | Severe Thunderstorm Warning | MQT | Delta, Menominee | 36 min |
| Jul 6, 9:02 AM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 6, 9:12 AM EDT | Special Weather Statement | MQT | Baraga, Houghton, Iron, Ontonagon | 63 min |
| Jul 6, 10:36 AM EDT | Special Weather Statement | MQT | Dickinson, Marquette | 39 min |
| Jul 6, 10:45 AM EDT | Special Marine Warning | MQT | 60 min | |
| Jul 6, 11:36 AM EDT | Special Weather Statement | MQT | Alger, Schoolcraft | 39 min |
| Jul 6, 1:04 PM EDT | Special Weather Statement | MQT | Luce | 26 min |
| Jul 6, 5:17 PM EDT | Special Marine Warning | MQT | 118 min | |
| Jul 6, 7:10 PM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 35 min |
| Jul 6, 7:11 PM EDT | Special Weather Statement | MQT | Houghton | 49 min |
| Jul 6, 7:21 PM EDT | Special Weather Statement | MQT | Gogebic | 39 min |
| Jul 6, 7:42 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Iron, Ontonagon | 48 min |
| Jul 6, 7:58 PM EDT | Special Weather Statement | MQT | Gogebic | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.